Although highly effective in treating acne breakouts, Accutane can come with a host of unpleasant side effects including unwanted weight gain. Many Accutane users who begin an Isotretinoin protocol notice weight fluctuations and begin wondering if their new prescription is to blame. While the FDA currently does not recognize weight fluctuation as an Accutane side effect, enough users report noticeable weight changes when taking this medication to warrant a closer look.
When you begin taking Accutane, your body is going to experience some fundamental changes. Because of this you may need to stop certain activities throughout the course of your prescription. Tanning, drinking alcohol, and even exercising (intense, strenuous exercise) come with complications while taking Accutane. Whether you’re taking Accutane for fungal acne, cystic acne or hormonal acne, you’ll discuss your lifestyle, diet, and exercise habits with your doctor in order to minimize potential side effects while taking acne medication.
In this article, we’ll look at several common side effects from accutane that could inadvertently cause weight gain including changes to exercise levels, water retention, mental health changes, and increased glucose levels.
- Less Exercise
When you begin your treatment, your dermatologist or doctor will warn you about the potential side-effects of overdoing it at the gym while on Accutane. Not only are lethargy and extreme fatigue known as common Accutane side effects, but you’re also more prone to injury during exercise, as your skin becomes thinner and more sensitive. Therefore, any reduction in physical activity can lead to a bit of weight gain. If you exercise regularly but reduce the quantity or intensity of your workouts you could put on a few pounds. To combat this, try light walking or fun, low-impact exercises such as swimming (but not in too much sun!).
- Water Retention
Accutane works by shrinking the sebaceous oil glands that cause acne (and that also provide lubrication for your skin.) Because of this, your body is going to go through several phases of dehydration.
You’ll notice that your skin will become dry and cracked if you do not moisturize regularly, and you might also notice water retention. Fluid retention can lead to temporary weight gain, while also contributing to an overall feeling of bloatedness. While this type of Accutane-induced weight can isn’t long-lasting, it can still tip the scales up a few pounds and give you the impression that you’re gaining weight.
- Mental Health
Some people who take Accutane notice a dip in their overall wellbeing, with side effects such as developing mild symptoms of depression. Depression alone is often related to weight gain, as patients become more lethargic and unwilling to engage in physical activity. Depressed individuals can also develop a habit of eating junk or fast food rather than cooking fresh meals, which can also contribute to weight gain. Again, this isn’t directly linked to Accutane treatment, moreso a potential side effect of a side effect. Nonetheless, it may be a contributing factor if you gain weight during your treatment.
- Increased Levels of Glucose
Accutane can trigger hunger cravings in some people. Combining a larger appetite with a decrease in physical activity, can cause moderate to high weight gain in people who are not following a standardized healthy eating plan.
Does Accutane Change Decrease Your Appetite?
Accutane shouldn’t make you lose your appetite. If you notice that you’re feeling fuller easily, missing lots of meals or simply experiencing minimal hunger levels, you should speak to your doctor or dermatologist. While the side effects of Accutane can cause an increase in appetite, a prolonged is highly unusual and should be discussed with your doctor.
What Can You Do To Avoid Weight Gain From Accutane?
In order to avoid gaining weight as a potential side effect from taking Accutane, individuals should try to implement the following protocol for the duration of their Isotretinoin treatment:
- Follow a healthy, low inflammation diet
- Stay hydrated
- Walk one mile per day
- Be patient as your body adjusts to your Accutane prescription
- Discuss weight changes with a medical professional
Does Accutane Alter Your Hormone Levels?
While Accutane isn’t necessarily designed to alter your hormone levels, some studies have shown that taking Isotretinoin (the medical name for Accutane) can suppress your body’s levels of serum total testosterone, prolactin, and DHT.
Additionally, Accutane suppresses your body’s inflammatory response. One unintended side effect of this is that it makes your body more susceptible to fungal and bacterial infections. If you have any type of skin wound while taking Accutane you should immediately consult your dermatologist.
While stable hormone levels can play an important role in clearing acne-prone skin, the main purpose of Accutane is to shrink your oil glands, not disrupt your hormone levels.
Because of this I highly recommend trying a natural alternative before going straight to Accutane. Although Accutane can be highly effective in reducing acne breakouts, the potential side effects should make the medication a “last resort” for most people.
Should You Be Worried About Accutane Causing Weight Gain?
Weight gain should not be your primary concern if you begin taking accutane, however, it is a possibility. Weight changes due to Accutane should be temporary and can be largely avoided with a good diet and light, non-strenuous physical activity. As I wrote in my eBook, Unmasking Acne, having a clean, natural diet is one of the best ways to tackle acne symptoms and enjoy blemish-free skin.
Frequently Asked Questions
If weight gain is hormonal, it is typically accompanied by other side effects such as heavy period, mood swings, low libido, night sweating, and thyroid issues. If you believe your hormones are out of balance, you should seek medical advice immediately.
Weight and acne are indirectly related. If you have a diet high in sugar or inflammatory-causing foods, it could be causing both bloating and acne. By removing inflammatory foods from your diet, your acne should improve, and you could also lose weight due to eating a healthier diet.